Preventing Bleeding During Chemotherapy
Chemotherapy can make your blood less able to clot. This happens because the treatment reduces the number of platelets (clotting cells) in your blood. As a result, your risk of bruising and bleeding increases. To help prevent problem bleeding, use the tips on this handout.
Know what to expect
Some types of chemotherapy cause more bleeding problems than others. Often the risk of bleeding increases over the course of treatment. In any case, your risk is greatest during the nadir (the period in each treatment cycle when your platelet count is lowest). Talk with your doctor or nurse about your nadir period. Then take extra precautions to prevent bleeding at that time.
Avoid bleeding and bruising
Use a soft toothbrush. If flossing or using a dental water jet causes bleeding, stop until your platelet count increases.
Talk to your dentist about postponing teeth cleanings or dental work.
Shave with an electric razor, not a straight razor.
Ask your doctor which medications you should stop taking. Some, such as aspirin, make it harder for blood to clot.
Eat a high-fiber diet to avoid constipation.
Avoid contact sports or do activities likely to cause bruising.
Do not use tampons or suppositories.
When to see your healthcare provider
Contact your doctor right away if you have:
Blood in your urine or stool
Easy bruising or small red spots under your skin
Bleeding that won’t stop (such as from gums or nose)
Menstrual flow that is heavy or lasts longer than normal
Vomiting, vision changes, frequent headaches